The NBC National News, quoted the Washington Post in March 2000 about the concerns that the FDA had over the mixing of supplements and conventional medications. There were concerns that millions of people are taking supplements (considered herbs, homeopathic, vitamins, minerals, amino acids, enzymes and some diet products) and having reactions when they mix these things with common and prescribed medications.
I have studied this phenomenon for over 20 years and do know for a fact that with conventional medications, these reactions are quite common. The AMA is calling for the FDA to reverse their ruling on supplements implemented in 1997.
Is this really the best approach?
Many Universities across the nation have closed their Ethno -botany and Botany labs, disallowing many with the gift in this field to aid in the search for new cures, and to determine which plants will have adverse reactions when combined with other chemicals
A good example is the treatment of Gout.
Mediations that are prescribed by traditional medicine are normally Allopurinal or Zyloprim and Colchicine (which, by the way, is a homeopathic remedy from the bulb of the Autumn Crocus) which decreases the reaction that causes uric acid in the blood. Allopurinal and Colchicine can be enhanced by a specialized diet and the elimination of some supplements that can cause an elevation of certain enzymes in the diet. Both of these drugs can also cause serious side effects and toxicity when taken in high doses and / or for a prolonged period of time.
The deficiency of certain nutrients can provoke an attack of gout, people who take antibiotics can increase the risk of an attack and a persons diet can certainly influence not only the severity of an attack, but the frequency of attacks.
There are other reactions that need to be taken into account also, and the is that Allopurinal and Colchicine has a negative effect on the liver after 6 months of use, which will make it harder for those drugs to work effectively. If you also add some supplementation, even a regular multi-vitamin into the system when the liver is already struggling to keep up with the demands of the system, this can cause an adverse reaction to the liver, in part because the liver has to work harder to absorb the micro-nutrients given in the multi-vitamin.
The balance between conventional medicine and alternative medicine is a delicate one. Right now, both schools of thought refuse to work together, and the general public is who suffers.
For some who suffered from allergies when Seldane was prescribed, this was a very concerning issue. When taking Seldane, patients were not told that taking the medication along with certain micro-nutrients could prove to be fatal, and was in a few cases across the United States.
In 1993, the New England Journal of Medicine published an article in which researchers estimated that as many as 60 million people had participated in alternative medical care. A follow-up study to that one, which appeared in …Read more